Colorado, 2019

Hail in Colorado, July 8, 2019

July 8, 2019 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 2:22 PM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 2:22 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
322 PM MDT Mon Jul 8 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 303 PM MDT Mon Jul 8 2019

Scattered thunderstorms have been developing on the plains over
the last couple hours with a combination of showers and outflow
boundaries currently being depicted in the radar data. Some storms
on the plains will be strong enough to produce hail and/or
damaging winds for the next couple hours. Shower activity extends
back into the mountains as far west as KRIL and as far south as
KALS. This line defines the back edge of the short wave trough
that we have been tracking. As the trough continues in
northeastward track, shower activity is expected to continue
developing ahead of it. The HRRR shows that the majority of shower
activity will be finished by 8 PM MDT with only isolated, weaker
showers after that. Thunderstorms on the eastern plains will tap
into better moisture and be strong to severe for the next couple
hours. Forecast will show thunderstorms through the early evening
and then rapid clearing by midnight.

For Tuesday, drier westerly flow will prevail, leading to a rare
summer day with no afternoon convection over the forecast area.
Skies will be mostly sunny with temperatures warmer than today.

.LONG TERM...(Tuesday night through Monday)
Issued at 303 PM MDT Mon Jul 8 2019

For Tuesday night into Wednesday, a closed low will be to the North
over North Dakota with the trough extending into portions of eastern
Wyoming and Nebraska. A boundary bringing slightly cooler air and
increasing stability will push into the northern plains by the
evening hours on Tuesday helping to cap convection for Wednesday
and decrease highs slightly into the lower to mid 80s. The only
exceptions would be the higher elevations where there would be
enough moisture to help diurnal heating spark some isolated
convection by the late afternoon hours. Some models are more
excited about these storms than others so will keep pops in the
slight chance area for now.

By late Wednesday into Thursday, the 596 DM ridge will continue to
build over the desert SW cutting off moisture for much of the state.
Models show some moisture making it under the ridge in the mid-
levels on Thursday. The focus for isolated storms will mainly be
over the higher terrain with just a slight chance across the Palmer
Divide given increased NE flow from a circulation over the southern
foothills. Storms will mainly produce light rain with some gusty
winds. Temperatures will rebound slightly with highs across the
plains in the lower 90s with 70s in the mountains.

For the latter half of the week, the ridge remains in place over the
region with an increasing plume of moisture from the desert SW.
Precipitable water (PW) values will increase starting Saturday with
GFS putting over an inch across the eastern plains through Sunday.
Storm coverage is expected to increase through the weekend. Friday
will be more isolated over the higher terrain and Park county with
Saturday having more widespread scattered storms into the evening
hours. Models show CAPE values increasing Saturday with values
from 500 to just over 1500 j/kg over the far NE plains. Steering
flow will be decent between 12 and 18 kts with deep layer shear
just between 20 and 25 kts. PW values will be around 0.90 inches
by Saturday evening. These storms could produce moderate to heavy
rain and gusty winds. Similar story for Sunday with slightly lower
confidence on storms making it onto the plains. Models are
showing increased warming in the mid-levels over portions of the
plains with increasing upper level zonal flow. Storms could have a
hard time surviving as the move east off the higher terrain. If
they are able to survive, the main hazards will be gusty winds
with DCAPE values near 1500 j/kg. Highs over the weekend will
reach back into the lower 90s with 70s expected in the high
country.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 303 PM MDT Mon Jul 8 2019

Shower and thunderstorm activity in the Denver area should
continue for a couple more hours, necessitating the mention of at
least a chance of storms with gusty winds or heavy rain through
about 6 PM MDT. After the next round of storms moves through,
clearing skies should be the rule through the evening hours. Drier
westerly flow aloft will then bring mostly clear skies and
unlimited visibilities through Tuesday afternoon. Winds will
return to drainage southerlies this evening and then be
light and westerly through tomorrow.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Bowen
AVIATION...Dankers
Hazardous weather outlook, Jul 8, 10:04 AM MST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Mon Jul 8 2019

COZ030>051-091715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Mon Jul 8 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon. The storms
will be most numerous in the mountains through the afternoon, and
on the plains from mid-afternoon through the evening. Most of
today's storms will produce brief heavy rain and wind gusts to 40
mph. Some of the storms on the eatern plains may become severe
with large hail up to golf ball size, wind gusts to 60 mph, and up
to 3 inches of rain in a couple of hours. The storms will end by
10 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be dry across the forecast area. From Wednesday through
Friday there will be isolated thunderstorms during the afternoon
hours. Increased chances of showers and thunderstorms will return
by the weekend. Temperatures will continue to be slightly above
normal with highs in the upper 80s to lower 90s through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

In the hours before

Special weather statement, Jul 8, 12:36 PM MST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Denver CO
136 PM MDT Mon Jul 8 2019

COZ046-082000-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
136 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Limon, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Limon and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3912 10369 3925 10372 3935 10354 3919 10345
TIME...MOT...LOC 1936Z 240DEG 9KT 3918 10365

RPK
Special weather statement, Jul 8, 1:29 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Denver CO
229 PM MDT Mon Jul 8 2019

COZ046-082100-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
229 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hugo, or 11 miles southeast of Limon, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hugo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 10360 3930 10333 3914 10331 3910 10350
      3910 10356
TIME...MOT...LOC 2029Z 264DEG 15KT 3919 10350

RPK
Special weather statement, Jul 8, 1:56 PM MST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Denver CO
256 PM MDT Mon Jul 8 2019

COZ042-082130-
Northeast Weld County CO-
256 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL
330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Grover, or 35 miles northeast of Greeley, moving east
at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grover and Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4071 10399 4065 10428 4083 10431 4085 10428
      4089 10428 4094 10407
TIME...MOT...LOC 2056Z 251DEG 10KT 4078 10426

RPK
Special weather statement, Jul 8, 3:16 PM MST, 3 hours before
Special Weather Statement
National Weather Service Denver CO
416 PM MDT Mon Jul 8 2019

COZ044-048-082300-
Morgan County CO-Logan County CO-
416 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN AND WESTERN
LOGAN COUNTIES UNTIL 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Westplains to 4 miles west of
Merino, or along a line extending from 19 miles southeast of Kimball
to 15 miles southwest of Sterling. Movement was east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sterling, Merino, Peetz, Padroni, Westplains, Atwood, Logan Corners,
North Sterling Reservoir, Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4044 10314 4044 10358 4100 10356 4100 10310
TIME...MOT...LOC 2216Z 251DEG 21KT 4100 10346 4048 10344

RPK
Special weather statement, Jul 8, 3:21 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT Mon Jul 8 2019

COZ048-082245-
Logan County CO-
421 PM MDT Mon Jul 8 2019

...Brief Landspout Tornadoes Possible...

At 421 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes over central Logan county. However, at this
time it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
Sterling, Merino, Iliff, Peetz, Padroni, Atwood, Logan Corners and
North Sterling Reservoir.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 4044 10344 4099 10342 4100 10299 4045 10305

RPK
Special weather statement, Jul 8, 3:30 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Denver CO
430 PM MDT Mon Jul 8 2019

COZ044-082300-
Morgan County CO-
430 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN COUNTY UNTIL
500 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Gary, or 14 miles southeast of Fort Morgan, moving east
at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4001 10375 4020 10373 4020 10348 4001 10348
TIME...MOT...LOC 2230Z 270DEG 13KT 4009 10367

RPK

The radar

The Denver radar (KFTG), 51 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weld

When
July 8, 6:16 PM MST
Where
Weld County, 0.87 mi SE of Erie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -105.040

Hail, Weld

When
July 8, 6:29 PM MST
Where
Weld County, 0.53 mi W of Dacono
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -104.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834382, 834383.